Hail, Kiowa
- When
- April 13, 5:50 PM MST to 5:55 PM MST
- Where
- Kiowa County, 8.84 mi ESE of Arlington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.280, -103.180
A severe thunderstorm produced large hail in central Kiowa County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm produced large hail in central Kiowa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 13, 2:32 PM MST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 332 PM MDT TUE APR 13 2010 .SHORT TERM... (TONIGHT AND WEDNESDAY) WILL KEEP THIS BRIEF DUE TO ONGOING ACTIVE WEATHER. HAVE RECENTLY EXPANDED EXISTING RED FLAG WARNING TO ALSO INCLUDE FIRE WEATHER ZONE 226(NORTHERN EL PASO COUNTY) AND HAVE HOISTED A HIGH WIND WARNING FOR PUBLIC ZONES 83>86...89 AND 93>99 UNTIL 9 PM MDT. SHORT TERM METEOROLOGICAL ISSUES IN ADDITION TO PREVIOUSLY MENTIONED ONGOING FIRE WEATHER AND HIGH WIND CONCERNS INCLUDE POPS...INCLUDING POTENTIAL NEAR SEVERE TO SEVERE THUNDERSTORMS...ESPECIALLY OVER PORTIONS OF ZONES 89 AND 93>99 AND TEMPERATURES. RECENT NEAR REAL-TIME MESOANALYSIS OVER THE FAR EASTERN PLAINS INDICATES THAT 20Z MULI'S ARE IN THE -2 TO -5 RANGE...MUCAPES ARE IN THE 1000 TO 2000 J/KG IN COMBINATION WITH BULK SHEARS OF AROUND 30 KNOTS. LATEST MODELS SUGGEST THAT CONVECTIVE STORMS SHOULD DEVELOP OVER THE FAR SOUTHEASTERN COLORADO PLAINS FROM LATER THIS AFTERNOON INTO THIS EVENING AND HAVE ADDED SOME EVENING SEVERE WORDING INTO THE IMPENDING GRIDS/ZONES TO ACCOUNT FOR THIS POSSIBILITY. AREAS TO THE WEST OF THIS AREA SHOULD NOTE GENERALLY LOW-GRADE TO NIL POPS TONIGHT. BY WEDNESDAY AFTERNOON...ANOTHER ROUND OF STRONG TO POSSIBLY NEAR SEVERE/SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER EASTERN PORTIONS OF THE CWFA...ESPECIALLY FAR EASTERN SECTIONS...WHILE WESTERN AREAS REMAIN DRY. FINALLY...TEMPERATURES A CATEGORY OR TWO COOLER ARE EXPECTED OVER MOST AREAS TOMORROW. .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) WED NIGHT A PLUME OF MSTR WL CONTINUE STREAMING OVR MAINLY THE FAR SOUTHEASTERN COLORADO PLAINS THRU THE NIGHT...WITH A WEAK SHRTWV TROF TRACKING ACRS THE FAR SE CORNER OF THE STATE. AS A RESULT THERE SHOULD BE THE POTENTIAL FOR ISOLD TO SCT SHOWERS AND TSTMS ACRS THE SOUTHEAST PLAINS...ESPECIALLY IN THE THE EVENING HOURS. THU ANOTHER WEAK SHORTWAVE TROF WL MOVE ACRS THE SE PLAINS AND A FRONT WL ALSO MOVE SOUTH INTO THE AREA...WITH LOW LEVEL UPSLOPE FLOW DEVELOPING. THERE WL BE ENOUGH MSTR STILL OVR THE SE PLAINS...THAT WITH THE UPSLOPE FLOW WE WL LIKELY SEE ISOLD TO SCT SHOWERS AND STORMS DEVELOP ALONG AND NR THE SERN MTS AND COULD SEE SOME ACRS ALL THE REST OF THE SE PLAINS...WHILE WRN AREAS SHOULD BE DRY. THU WL BE ANOTHER WARM DAY WITH HIGHS OVR THE LOWER ELEVATIONS AND THE HIGH VALLEYS MAINLY IN THE 60S TO LOWER 70S. THE INFLUENCES OF THE SHRTWV TROF AND UPSLOPE ARE EXPECTED TO CONTINUE THRU THE NIGHT WITH CHANCES FOR PCPN. ON FRIDAY AN UPR RIDGE WL BE OVR THE AREA...WITH AN UPR TROF LYING FROM WRN NV TO BAJA CA. SOUTHERLY FLOW WL BE BRINGING MSTR UP OVR THE FORECAST AREA ON FRI AND SHOULD SEE ISOLD TO SCT PCPN MOST OF THE AREA IN THE AFTERNOON. FRI NIGHT THAT UPR TROF TO OUR WEST WL MOVE OVR CO AND WL BE TRANSLATING EWRD ACRS THE AREA THRU THE DAY SAT...WITH PROBABLY WIDESPREAD CHANCES FOR PCPN. TEMPS BOTH FRI AND SAT WL BE COOLER...MAINLY UPR 50S TO LOWER 60S FOR HIGHS. THERE ARE SIGNIFICANT MODEL DIFFERENCES SUN THRU TUE SO WL NOT MAKE MANY CHANGES AND WL KEEP SOME ISOLD POPS IN THE FORECAST. && .AVIATION... CONTINUED STRONG AND GUSTY WINDS...AT TIMES GUSTING TO NEAR 60 MPH AT THE KCOS AND KPUB AND 50 MPH AT KALS IS THE PRIMARY CONCERN OVER THE TAF SITES TONIGHT...ESPECIALLY UNTIL APPROXIMATELY 03Z/14TH. AFTER 03Z/14TH EXPECT WINDS TO DECREASE RATHER RAPIDLY. ISOLATED TO SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT...ESPECIALLY OVER THE FAR SOUTHEASTERN COLORADO PLAINS. && .PUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ083>086-089- 093>099. RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ226>232. && 77/28
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 644 PM MDT TUE APR 13 2010 COZ058>089-093>099-150045- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 644 PM MDT TUE APR 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT STRONG AND POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE EARLY THIS EVENING ACROSS THE SOUTHEAST PLAINS. SEVERAL WIND GUSTS TO BETWEEN 55 AND 65 MPH HAVE ALREADY BEEN REPORTED ACROSS SOUTHEAST COLORADO TODAY WITH THE STRONGEST GUSTS REPORTED AROUND THE LAMAR AREA. THESE GUSTS ARE EXPECTED TO CONTINUE THROUGH THE LATE AFTERNOON AND EVENING. STRONG WINDS COMBINED WITH LOW HUMIDITIES WILL RESULT IN HIGH FIRE DANGER ALONG THE INTERSTATE 25 CORRIDOR AND ADJACENT PLAINS. THESE CONDITIONS WILL BE MOST EXTREME ALONG AND WEST OF A DRY LINE LOCATED FROM HASWELL...TO LA JUNTA TO KIM. EXPLOSIVE FIRE GROWTH WILL BE POSSIBLE SHOULD ANY FIRES START. EAST OF THE DRY LINE...STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF KIOWA...BENT...PROWERS...AND BACA COUNTIES. THUNDERSTORMS MAY HELP ENHANCE THE ALREADY WINDY CONDITIONS RESULTING IN GUSTS OVER 60 MPH. HAIL UP TO 1 INCH IN DIAMETER AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. THE AREA WITH THE GREATEST POTENTIAL FOR STRONG THUNDERSTORMS WILL BE ACROSS KIOWA COUNTY. ANOTHER 1 TO 3 INCHES OF SNOWFALL WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS BEFORE THE SYSTEM EXITS THE AREA LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HEALTHY PLUME OF GULF MOISTURE IS FORECAST TO STREAM ACROSS TEXAS AND UP ACROSS THE SOUTHEAST CORNER OF COLORADO. AS THIS DRY LINE WAVERS BACK AND FORTH...IT WILL SERVE AS THE FOCUS AREA FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH MONDAY. THUNDERSTORM ACTIVITY IS EXPECTED TO BE RESTRICTED TO THE FAR SOUTHEAST CORNER OF THE STATE ON WEDNESDAY...BUT THEN SPREAD ACROSS ALL OF THE PLAINS ON THURSDAY AND FRIDAY. AN UPPER DISTURBANCE FORECAST TO MOVE ACROSS THE ROCKIES ON SATURDAY WILL TAP INTO THE AVAILABLE MOISTURE...HELPING TO SPARK CONVECTION OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE FAR EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. 10/23
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT TUE APR 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM NON-TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
04/13/2010 M56.00 MPH LAS ANIMAS CO TRAINED SPOTTER
TAD ASOS
1256 PM NON-TSTM WND GST 2 S PETERSON AFB 38.80N 104.70W
04/13/2010 M66.00 MPH EL PASO CO TRAINED SPOTTER
COS ASOS
0108 PM NON-TSTM WND GST 7 SSE SPRINGFIELD 37.31N 102.59W
04/13/2010 M55.00 MPH BACA CO TRAINED SPOTTER
SPD ASOS
0124 PM NON-TSTM WND GST 5 NNE LA JUNTA 38.05N 103.51W
04/13/2010 M54.00 MPH OTERO CO TRAINED SPOTTER
LHX ASOS
0127 PM NON-TSTM WND GST 4 W LAMAR 38.07N 102.69W
04/13/2010 M55.00 MPH PROWERS CO TRAINED SPOTTER
LAA ASOS
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT TUE APR 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM NON-TSTM WND GST 1 SSE ALAMOSA 37.46N 105.87W
04/13/2010 M51 MPH ALAMOSA CO ASOS
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT TUE APR 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM NON-TSTM WND GST LAMAR 38.08N 102.62W
04/13/2010 M60 MPH PROWERS CO ASOS
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT TUE APR 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM NON-TSTM WND GST 4 NNE BLENDE 38.29N 104.50W
04/13/2010 M48.00 MPH PUEBLO CO ASOS
1248 PM NON-TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
04/13/2010 M56.00 MPH LAS ANIMAS CO ASOS
TRINIDAD ASOS
1256 PM NON-TSTM WND GST 2 S PETERSON AFB 38.80N 104.70W
04/13/2010 M66.00 MPH EL PASO CO ASOS
COLORADO SPRINGS ASOS
0108 PM NON-TSTM WND GST 7 SSE SPRINGFIELD 37.31N 102.59W
04/13/2010 M55.00 MPH BACA CO ASOS
0124 PM NON-TSTM WND GST 5 NNE LA JUNTA 38.05N 103.51W
04/13/2010 M54.00 MPH OTERO CO ASOS
&&
KTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT TUE APR 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM NON-TSTM WND GST 4 NNE BLENDE 38.29N 104.50W
04/13/2010 M48.00 MPH PUEBLO CO ASOS
0746 AM NON-TSTM WND GST 6 W WESTCLIFFE 38.13N 105.58W
04/13/2010 M80.00 MPH CUSTER CO TRAINED SPOTTER
1248 PM NON-TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
04/13/2010 M56.00 MPH LAS ANIMAS CO ASOS
TRINIDAD ASOS
1256 PM NON-TSTM WND GST 2 S PETERSON AFB 38.80N 104.70W
04/13/2010 M66.00 MPH EL PASO CO ASOS
COLORADO SPRINGS ASOS
0108 PM NON-TSTM WND GST 7 SSE SPRINGFIELD 37.31N 102.59W
04/13/2010 M55.00 MPH BACA CO ASOS
0121 PM NON-TSTM WND GST 1 SSE ALAMOSA 37.46N 105.87W
04/13/2010 M51.00 MPH ALAMOSA CO ASOS
0124 PM NON-TSTM WND GST 5 NNE LA JUNTA 38.05N 103.51W
04/13/2010 M54.00 MPH OTERO CO ASOS
0228 PM NON-TSTM WND GST LAMAR 38.08N 102.62W
04/13/2010 M60.00 MPH PROWERS CO ASOS
&&
KTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 612 PM MDT TUE APR 13 2010 COZ093-095>098-140045- EASTERN KIOWA COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY- 612 PM MDT TUE APR 13 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN BENT COUNTY IN SOUTHEAST COLORADO CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO EXTREME NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTER OF STRONG THUNDERSTORMSS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF EADS TO 6 MILES NORTHEAST OF CHERAW...WHICH WAS MOVING TOWARD THE NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... ARLINGTON. HASWELL CHERAW. EADS. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 90 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222687, 222688, 222689, 222690, 222691, 222692.